Alert archive / Wyoming / Snow Advisories in 2007

Snow Advisory 36, NWS Riverton, WY

December 19, 20076 counties in Wyoming

NWS Riverton, WY issued this snow advisory at Dec 19, 2007, 3:27 PM MST for 6 counties in Wyoming. It took effect at Dec 19, 2007, 11:00 PM MST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2007, 3:27 PM MST (22:27 UTC)
In effect from
Dec 19, 2007, 11:00 PM MST
Expired
Dec 20, 2007, 10:50 PM MST
In force
24 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Lincoln County, WY, Park County, WY, Sublette County, WY, Teton County, WY

The radar

The Riverton/Lander radar (KRIW), 100 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2007-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2007-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1428 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this snow advisory went out at Dec 19, 3:27 AM MST, 12 hours earlier.

Area forecast discussion, Dec 19, 3:27 AM MST, 12 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
327 AM MST WED DEC 19 2007

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
THE SNOW ADVISORY FOR THE ONGOING SNOW EVENT IN WESTERN WYOMING
WILL BE CANCELED AS ONLY LIGHT SNOW IS OCCURRING THERE AT THE
MOMENT WITH THE GREATEST ACCUMULATION SO FAR AT RPK WHERE ONLY 2
INCHES OF SNOWFALL HAS BEEN REPORTED. IT APPEARS THAT THE SIERRAS
MAY HAVE BLOCKED A LOT OF THE ANTICIPATED MOISTURE. OUR ATTENTION
NOW SHIFTS TO THE NEXT UPSTREAM TROUGH WHICH IS NOW LOCATED OFF
THE COAST AT 129W. THE LEAD SHORTWAVE ASSOCIATED WITH THIS TROUGH
WILL AFFECT WESTERN WY WED NT AND THU. A SWATH OF ISENTROPIC LIFT
WILL PROVIDE THE POTENTIAL FOR ONE INCH OF SNOW AN HOUR WED NT FOR
THE WEST. SNOW SHOULD CONTINUE THU AS LFQ JET DYNAMICS FROM THE
110 KNOT JET MAX COME INTO PLAY WITH AT LEAST ONE INCH OF SNOW
EVERY 3 HOURS EXPECTED DURING THE DAY IN THE WEST THURSDAY.
INSTABILITY WITH NEGATIVE LIFTED INDICES AND 100 CAPES WILL
INITIATE EMBEDDED HEAVIER SNOW SHOWERS THU WITH THE ASSOCIATED
PACIFIC COLD FRONT IN WESTERN WY. NAM QPF SPITS OUT 1.57 INCHES
FOR PORTIONS OF WESTERN WY DURING THIS TIME FRAME. WILL GO AHEAD
AND HOIST A WINTER STORM WATCH VALID FROM 00Z THURSDAY THROUGH 00Z
FRIDAY FOR UP TO 16 INCHES OF SNOWFALL IN MOUNTAIN ZONES 12 AND
24. EXPECT 4 TO 8 INCHES OF SNOW IN THE STAR AND JACKSON VALLEYS.
OPTIMAL TEMPS FOR MAXIMUM DENDRITIC GROWTH OCCURS DURING THIS TIME
FRAME AS WELL. THEN AS THE ACTUAL TROUGH APPROACHES WY...THE
ENERGY WILL SPLIT WITH MAINLY SWEETWATER AND NATRONA COUNTIES
RECEIVING THE GREATEST POPS AND SNOW AMOUNTS MAINLY ON FRIDAY
MORNING WHERE ANOTHER SWATH OF ISENTROPIC LIFT WILL BE. LIGHT SNOW
WILL BE AROUND IN NW WY FRIDAY NIGHT WITH THE UPPER NW DIFFLUENT
FLOW ON THE BACK SIDE OF THE TROUGH. A WEAK MOUNTAIN WAVE SHOULD
INCREASE WIND SPEEDS IN CODY WED NT WITH 25 TO 40 MPH WESTERLY
WINDS EXPECTED. INCREASED SW WINDS FROM WAMSUTTER TO CPR IS
EXPECTED ON THURSDAY AS THURSDAYS SHORTWAVE APPROACHES. NAM MOS
GUIDANCE IS ADVERTISING 30 KNOT WINDS FOR CPR WHICH APPEARS TO BE
THE THRESHHOLD FOR SOME HIGH WIND EVENTS. WITH A SFC PRESSURE
GRADIENT OF 9MB FROM RKS TO GCC ONLY INCREASED WINDS TO 30 TO 40
MPH FOR NOW IN THAT AREA. WITH WEAK WARM AIR ADVECTION TAKING
PLACE SATURDAY MORNING TO ENHANCE INVERSIONS AND WITH LIGHT
ACCUMULATIONS EXPECTED IN THE WIND RIVER AND UPPER GREEN RIVER
BASINS FRIDAY...THIS SHOULD BE ENOUGH TO INITIATE SOME PATCHY FOG FOR
THESE BASINS LATE FRIDAY NIGHT. EXPECT HIGH TEMPS ABOVE FREEZING
EAST OF THE DIVIDE TODAY AND THURSDAY IN AREAS THAT REMAIN WELL
MIXED WITH H7 TEMPS OF -5 BUT WILL NOT REALIZE FULL WARMING
POTENTIAL WITH SNOW COVER IN PLACE MANY AREAS. H7 TEMPS WILL COOL
THU NT AND DROP TO -18C. INVERSIONS WILL HOLD STRONG IN THE
CENTRAL BASINS TODAY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
BACKING FLOW AND WEAK ISENTROPIC UPGLIDE RETURN TO THE FAR WEST
SATURDAY AS UPPER RIDGE ESTABLISHES BRIEF PRESENCE OVER NORTHERN
ROCKIES BEFORE BEING FLATTENED BY NEXT INCOMING TROUGH. EC AND OPS
GFS ALONG WITH ITS ENSEMBLES BEGAN TO SHOW INCREASING SPREAD AS
EARLY AS SATURDAY NIGHT WITH VARIOUS OUT OF PHASE SOLUTIONS BY
MONDAY. FORECAST WEIGHTED TOWARD A CONTINUATION OF SPLIT FLOW
REGIME WITH NEXT SERIES OF PACIFIC TROUGHS AS DEPICTED BY THE EC
RATHER THAN A STRONGER NORTHERN STREAM WITH MORE CONSOLIDATED
ENERGY PLOWING ACROSS NORTHERN ROCKIES BEFORE SPLITTING DOWNSTREAM
IN THE PLAINS AS DEPICTED BY THE GFS. FIRST SHORTWAVE IN THIS NEXT
SERIES WILL DIVE ACROSS MONTANA INTO THE HIGH PLAINS SUNDAY
BRINGING INCREASING CHANCES OF SNOWFALL TO THE WEST IN NORTHWEST
FLOW WHILE KEEPING CENTRAL AREAS WELL-MIXED WITH FRONTAL PASSAGE
AND VIGOROUS NW FLOW. AFTERWARDS...EC PATTERN LOOKS VERY SIMILAR
TO PATTERN OF LAST SEVERAL DAYS WITH NEXT SYSTEM SPLITTING ALONG
THE COAST MONDAY AFTERNOON WITH NORTHERN BRANCH OF SYSTEM BRUSHING
AREA CHRISTMAS DAY. THE THIRD SYSTEM IN THIS SERIES EXPECTED TO
FORM SW LOW NEAR LAS THURSDAY. AFTER SUNDAY...A RELATIVELY MILD
AIRMASS TO DOMINATE WITH H7 TEMPS BETWEEN -4C AND -8C. BASIN AND
VALLEY INVERSIONS SHOULD BE MUCH LESS PRONOUNCED THROUGH NEXT
WEEK AFTER GOOD MIXING SCENARIO SUNDAY QUICKLY FOLLOWED BY THIS
MILDER AIRMASS. MAINLY THE FAR WEST WILL CONTINUE TO SEE CHANCES
OF SNOW THROUGH THE PERIOD WITH LIGHT ACCUMULATIONS.

&&

.AVIATION...
SNOW IS EXPECTED TO DECREASE OVER AREAS WEST OF THE CONTINENTAL
DIVIDE THIS MORNING WITH IFR CONDITIONS IMPROVING TO VFR CONDITIONS
BY NOON WITH ONLY LOCALIZED MVFR CONDITIONS IN AREAS OF LIGHT SNOW.
HOWEVER...ANOTHER MORE POTENT SYSTEM WILL MOVE IN WEDNESDAY NIGHT
WITH WIDESPREAD SNOW AND IFR CONDITIONS PREVAILING WEDNESDAY NIGHT
AND THURSDAY. EAST OF THE DIVIDE...BETWEEN KRKS AND KCPR...STRONG
SOUTHWEST WINDS WILL CONTINUE THROUGH THURSDAY AS WELL. STRONG
SOUTHWEST WINDS MAY ALSO DEVELOP ALONG THE CODY FOOTHILLS WEDNESDAY
NIGHT. SHALLOW BUT STRONG TEMPERATURE INVERSIONS OVER THE CENTRAL
BASINS REMAIN IN PLACE THROUGH THURSDAY.

&&

.FIRE WEATHER...
A SIGNIFICANT SNOWSTORM IS EXPECTED WEDNESDAY NIGHT INTO THURSDAY
OVER WESTERN WYOMING WITH UP TO 16 INCHES OF SNOWFALL EXPECTED
OVER PORTIONS OF THE TETONS AS WELL AS OVER THE GROS VENTRE...WYOMING
RANGE AND SALT RIVER RANGES. 4 TO 8 INCHES OF SNOWFALL IS EXPECTED
ACROSS THE JACKSON AND STAR VALLEYS. INVERSIONS WILL LINGER IN THE
CENTRAL BASINS TODAY. MORE MIXING IS EXPECTED THURSDAY. WEST
WINDS WILL INCREASE TO SPEEDS OF 25 TO 40 MPH ACROSS THE MOUNTAINS
AS WELL AS OVER THE CODY FOOTHILLS WEDNESDAY NIGHT. SOUTHWEST
WINDS WILL INCREASE TO SPEEDS OF 25 TO 40 MPH FROM WAMSUTTER TO
CASPER ON THURSDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY UNTIL 5 AM MST EARLY THIS MORNING FOR WYZ012-013-
023-024.

&&

SHORT TERM...LIPSON
LONG TERM...AEM
AVIATION...SKRBAC
FIRE WEATHER...LIPSON
Hazardous weather outlook, Dec 19, 5:00 AM MST, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST WED DEC 19 2007

WYZ001>020-022>030-201200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST WED DEC 19 2007

...A WINTER STORM WATCH IS IN EFFECT FOR WESTERN WYOMING FOR
TONIGHT AND THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT
THERE IS THE POTENTIAL FOR A SIGNIFICANT SNOWSTORM TO OCCUR ACROSS
WESTERN WYOMING TONIGHT AS A POTENT PACIFIC STORM SYSTEM APPROACHES
THE AREA. SNOWFALL RATES OF ONE INCH PER HOUR ARE POSSIBLE TONIGHT
ALONG WITH THE POTENTIAL FOR UP TO A FOOT OF SNOW OVER THE TETONS
WELL AS ACROSS THE WYOMING AND SALT RIVER RANGES TONIGHT. 6 INCHES
OF SNOW COULD FALL ACROSS THE GROS VENTRE RANGE TONIGHT. 6 INCHES OF
SNOWFALL MAY OCCUR TONIGHT ACROSS THE NORTHERN JACKSON AND STAR
VALLEYS ALONG WITH 3 INCHES OF SNOWFALL ACROSS THE SOUTHERN PORTION
OF THESE VALLEYS. TOGWOTEE...TETON AND SALT RIVER PASSES ARE
EXPECTED TO BECOME SNOW COVERED AND SLICK TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOWFALL IS EXPECTED TO CONTINUE ACROSS WESTERN WYOMING THURSDAY
ALONG WITH THE POTENTIAL SNOW TOTAL OF UP TO 16 INCHES ACROSS
THE TETONS AS WELL AS OVER THE WYOMING AND SALT RIVER RANGES BY LATE
AFTERNOON. THERE IS THE POTENTIAL FOR UP TO 9 INCHES OF SNOWFALL OVER
THE GROS VENTRE RANGE. A TOTAL OF 8 INCHES OF SNOW COULD FALL ACROSS
THE NORTHERN JACKSON AND STAR VALLEYS ALONG WITH THE POTENTIAL FOR UP
TO 4 INCHES OF SNOWFALL ACROSS THE SOUTHERN PORTION OF THE JACKSON
AND STAR VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE THROUGH THE EVENING AND ON WEDNESDAY
MORNING.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 3:07 AM MSTWinter Storm WatchRIWFremont, Lincoln, Sublette, Teton12 hr
Dec 19, 3:27 PM MSTWinter Storm WarningRIWFremont, Lincoln, Sublette, Teton31 hr

Nearby

Snow Advisories in Wyoming, 2007Every snow advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.